Welcome to the Mood Disorders Forum. Questions in this forum are being answered by Peter Forster, MD and topics covered are anxiety, bipolar, depression, panic disorder, post traumatic stress disorder and stress.
I am currently taking 400mg of Lamictal ODT for bipolar II disorder and to help in the treatment of migraines my periods are coming later and later every month and they are really light. Is this common for this medication. Also I'm not actively trying to get pregnant but if I do what are the risks of staying on it or should I stop immediately?
Hi I have Bipolar but I have never taken Lamictal, but I am on Sodium Valproate and have been on Lithium aswell. I do know that Lamictal can cause menstrual irregularities, I'm not suprised to hear that your cycle has got longer and that it is lighter.
I know that with this group of medicines pregnancy is contraindicated and birth defects have been reported. I couldn't be exact about Lamictal but I would definitely stop taking it immediately if I was to become pregnant.
You need to discuss methods of birth control because Lamictal can react with certain contraceptive pills etc.
Goodluck, and keep well :)
Lamictal induces the metabolism of estrogen (which is why oral contraceptives may not be as effective, especially low dose estrogen ones) and that is probably why your cycles are irregular.
You should talk to your doctor about what to do, sometimes it might make sense to take an oral contraceptive to counteract this effect of Lamictal.
You should also definitely talk to your doctor about getting pregnant, this is something that takes some thought (balancing risks and benefits of various approaches to treatment during the period of trying to get pregnant).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.